Randomly appearing Lump on Surgical Scar three years after surgery


Q: Fall of 2009 I had a complete rebuild of the AC joint stemming from a football injury. After 2 surgeries in which involved 2 pain pumps and the use of cadaver parts, I continue to experience continuous pain and numbness which I have learned to live with. Not the issue. However during completely random times, I will develop a lump on the top of my scar. Same place every time, the very top of the scar and they exact insertion point for the pain pump. The area around the lump becomes red, itchy, and warm to touch. The shoulder itself will become stiff. However what is confusing to me is it is completely gone within an hour. I have since been to 2 different doctors who both told me they have heard nothing of the such and to keep an eye on it. One doctor thought it would be a fluid buildup and to poke with a needle next time it occurred. This was done and proved to be a solid mass. X-rays were negative. This has been occurring on and off since surgery.


A:   Without visualizing and examining the lump, i cannot say what is the cause of your lump. Your symptoms are non-specific and do not suggest diagnosis. The lump could be a cyst, which becomes infected occasionally explaining the redness, warmth and itching. However, an infected cyst is unlikely to resolve within a hour. Another possibility is a small collection of joint fluid, which would be a complication of your shoulder surgery. I suggest, if possible, having your doctor examine the lump when it occurs. He?she may then be able to give you a definitive diagnosis.

Related Q&A

Q: Hi i m 25 years old n me n my husband had unprotected sex on the last day of my menstrual cycle ie on 25th Jan n I ha...

Q: Hi i have a slightly low thyroid and iam on medication. i recently wanted to take a amino acid blend, which includes ...

Q: Hi, i live in guyana , about two year ago i found out i have hrdorcephalus and at that time i was 20 years old, howev...

Q: Hi. This is more of a psychologist question that I would like help with. I have this friend that I'm really obsesse...

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon